When it comes to addiction, one of the things we have to be realistic about is the possibility of overdosing. This is a very real concern especially with the overdose emergency of opioids going on today. In the community, there are kits available to you and your family free of charge to prevent the loss of life. These are called Naloxone kits.
These kits are made to save lives and now in British Columbia are free to the public, if you or a loved one is dealing with opioid addiction this is something you will want to look in to. While it may seem scary or difficult to express a need for these kits, it is a necessity for many of us today.
Naloxone is a medication that when administered can reverse the effect of an overdose caused by: all opioids including morphine, fetanyl, heroin and methadone.) Naloxone works by pushing the opioids out of the opiates receptors in a person’s brain. While the medications will reverse the effects immediately, more treatment may be needed.
Currently this medication is available to individuals for free through specific sites. These sites are able to provide the kits to anyone who is at risk themselves for overdosing or are at risk of being around, seeing, experiencing someone overdose on opioids. This medication is used as an emergency treatment option, but does not negate the need for follow up treatment. There are agencies in British Columbia such as: The Crossing Point and Valiant Recovery. If you or a family member needs ongoing addiction treatment, these are great options for you to seek out.
With over 17,000 kits distributed in 2016 in British Columbia, having the knowledge can only be beneficial. If you are worried about a family member, friend or even yourself – you can visit this site http://www2.gov.bc.ca/assets/gov/overdose-awareness/pharmacy_list_july19.pdf to find where you can get your free Naloxone kit. The list is 8 pages long and broken up in to sites that offer the Naloxone Kits and overdose response training and sites that only offer the kits.
There are a number of sites where you can go in the entire area that offer the kits. Please remember when using Naloxone, it can bring a person’s breathing back and reverse the effects of the overdose. However, the person may still need to get to a doctor or emergency room. Lastly it is important to understand that more than 1 dose of Naloxone may be needed to revive a person after an overdose.